Iowa, 2007

Damaging Winds in Iowa, September 18, 2007

September 18, 2007 · NWS ARX · 4 events in 2 counties and zones

A strong cold front moved across northeast Iowa during the evening hours of September 18th, triggering a line of severe thunderstorms. Law enforcement officials and storm spotters reported damaging winds of 60 to 70 mph, which blew down some barns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong cold front moved across northeast Iowa during the evening hours of September 18th, triggering a line of severe thunderstorms. Law enforcement officials and storm spotters reported damaging winds of 60 to 70 mph, which blew down some barns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 18, 2:06 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 18, 2:06 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT TUE SEP 18 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

FORECAST CONCERNS ARE ON RAIN CHANCES TONIGHT ALONG WITH SEVERE
WEATHER THREAT...THEN TEMPERATURES AND CLOUDS THROUGH THE REMAINDER
OF THE PERIOD.

18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM WESTERN
MINNESOTA...INTO CENTRAL NEBRASKA. WATER VAPOR IMAGERY SHOWS
VIGOROUS SHORTWAVE LIFTING THROUGH NEBRASKA TOWARD THE AREA. RUC
AND LAPS SHOWING MOISTURE TRANSPORT INTO THE AREA SUSTAINING THE
SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL IOWA INTO
SOUTHEAST MINNESOTA. WITH THE CLOUD COVER...SPC MESO PAGE INDICATING
MUCAPES NEAR 1000 J/KG AHEAD OF FRONT ACROSS CENTRAL MINNESOTA.

12Z 18SEP07 MODELS OFFER SIMILAR SOLUTIONS THROUGH 60 HOURS. AFTER
60 HOURS THOUGH SOME DIFFERENCES DEVELOP WITH THE HANDLING OF THE
DIGGING WEST COAST TROUGH AND ITS ATTENDANT CLOSED CIRCULATION. THE
GFS LOOKS TO BE IN THE MIDDLE OF THE ENSEMBLE AND THUS LEANED
TOWARD THIS IN THOSE OUTER PERIODS.

FOR TONIGHT EXPECT SHORTWAVE TO TRANSLATE NORTHEAST ENHANCING LIFT
OUT AHEAD OF THE SURFACE COLD FRONT. MOISTURE PLUME WITH PRECIPITABLE
WATER VALUES BETWEEN 1.5 INCHES AND 2 INCHES WILL BE PRESENT AHEAD
OF THE FRONT ACROSS THE FORECAST AREA. AMPLE SHEAR WITH EFFECTIVE
SHEAR VALUES OF 45 TO 50 KNOTS TO SPREAD ACROSS THE AREA THIS
EVENING. HOWEVER...INSTABILITY LACKING DUE TO EXTENSIVE CLOUDS...THUS
EXPECT CONVECTION TO BLOSSOM DURING THE EVENING HOURS WITH
STRENGTHENING LOW LEVEL JET/MOISTURE TRANSPORT. STILL THE
POSSIBILITY OF LOCALLY HEAVY RAIN AND THIS ALREADY ADDRESSED IN THE
GRIDDED DATABASE. SEVERE THREAT LOOKS ISOLATED AT BEST...BUT CAN/T
RULE OUT STRONGER STORMS PRODUCING HAIL AND OR WINDS. HAVE THE
HIGHEST POPS DURING THE EVENING HOURS THEN TAPER OFF FROM WEST TO
EAST AFTER MIDNIGHT AS FRONT PUSHES EASTWARD.

ON WEDNESDAY...MODEL SOUNDINGS AND RELATIVE HUMIDITY PROGS SHOWS
POST FRONTAL STRATUS DECK. THUS HAVE HELD ONTO CLOUDS DURING THE
MORNING HOURS AND THEN PARTLY SUNNY IN THE AFTERNOON. HIGH PRESSURE
THEN BUILDS IN FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH QUIET
WEATHER.

AS FLOW AMPLIFIES ON FRIDAY A SHORTWAVE TRANSLATES ACROSS CANADA
DRAGGING A COLD FRONT TOWARD THE AREA. MAIN FORCING LOOKS TO REMAIN
TO THE NORTH OF THE FORECAST AREA...BUT LOW POPS ACROSS THE NORTH
STILL LOOK WARRANTED.

TEMPERATURES TO REMAIN ON THE MILD SIDE THROUGH THE PERIOD. ONLY A
FEW MINOR CHANGES TO THE TEMPERATURES GRIDS WITH MAV NUMBERS
LOOKING REASONABLE.

.LONG TERM...SATURDAY THROUGH TUESDAY

MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL OF THEM
MAINTAIN LONGWAVE RIDING ACROSS THE EASTERN CONUS WITH A RATHER
DEEP CLOSED MID LEVEL LOW ACROSS CALIFORNIA BEING EJECTED NORTHEAST
WITH TIME. THIS DUE IN-PART TO MORE ENERGY DIVING SOUTHEASTWARD INTO
THE PACIFIC NORTHWEST. THE BIG QUESTION IS HOW QUICKLY
THIS LOW PUSHES EASTWARD GIVEN THEN THE PACIFIC ENERGY AND
THE SOUTHERN CALIFORNIA ENERGY MERGE OVER THE INTERMOUNTAIN REGION.
THE ECMWF HAS TRENDED MUCH DEEPER WITH THE SURFACE CYCLONE ACROSS
CENTRAL CANADA LATE IN THE WEEKEND. WILL USE A COMPROMISE BETWEEN
THE SLOWER 00Z ECMWF AND FASTER 06Z GFS. AS FOR THE SENSIBLE WEATHER
IMPACTS DRY AND WARM WEATHER WILL CONTINUE INTO SUNDAY AS
AFOREMENTIONED SYSTEM REMAINS WELL TO THE WEST OF THE AREA AND HIGH
PRESSURE INITIALLY OVER THE GREAT LAKES AND UPPER RIDGING HOLDING
TIGHT. AS WESTERN TROUGH APPROACHES EARLY NEXT WEEK WILL BRING RAIN
CHANCES INTO THE WEST ON MONDAY AND THEN ACROSS THE REMAINDER OF THE
AREA MONDAY NIGHT AND TUESDAY. TEMPERATURES TO CONTINUE ABOVE
NORMAL WITH MORE SUMMER-LIKE READINGS EXPECTED.

&&

.AVIATION...

LOW PRESSURE WILL INTENSIFY AND MOVE NORTHEAST INTO
WESTERN LAKE SUPERIOR AND SOUTHERN ONTARIO TONIGHT. THIS WILL DRIVE A
SURFACE COLD FRONT THROUGH KRST TAF SITE AROUND 03Z AND KLSE TAF SITE
BY 06Z. SHOWERS AND OCCASIONAL THUNDERSTORMS WILL ACCOMPANY THE
FRONT AS IT SWEEPS EAST THROUGH THE AREA. PREDOMINATE MVFR CONDITIONS
WITH OCCASIONAL IFR CONDITIONS CAN BE EXPECTED WITH LOWERED CEILINGS
AND VISIBILITIES UNDER MORE INTENSE SHRA/TS ACTIVITY. POST FRONTAL
SCATTERED SHRA WILL OCCUR THROUGH 09Z WITH MVFR/OCCASIONAL IFR
CEILINGS AND MVFR VSBY. POST FRONTAL MVFR/OCCASIONAL IFR STRATUS
CLOUDS WILL LINGER THROUGH ABOUT 16Z IN NORTHWEST FLOW BEHIND
DEPARTING LOW AND COLD FRONT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

SHORT/LONG TERM...JLR
AVIATION..........DAS
Hazardous weather outlook, Sep 18, 4:00 AM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE SEP 18 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL ADVANCE EASTWARD
ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SOUTHERLY WINDS AHEAD OF
THE SYSTEM WILL CONTINUE TO USHER WARM AND MOIST AIR INTO THE
REGION...AND THIS WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
AS THE SYSTEM MOVES THROUGH. THE ATMOSPHERE WILL BE SOMEWHAT
UNSTABLE...AND WIND PROFILES IN THE LOWER ATMOSPHERE WILL ASSIST IN
THE DEVELOPMENT OF SOME STRONG STORMS. A FEW STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE...MAINLY THIS
AFTERNOON AND THIS EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE...WITH SOME AREAS SEEING AMOUNTS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT WEATHER DISTURBANCE LOOKS TO TRACK EAST ALONG THE
INTERNATIONAL BORDER THURSDAY NIGHT AND FRIDAY. A TRAILING COLD
FRONT MAY BRING SCATTERED THUNDERSTORMS TO AREAS MAINLY NORTH OF
INTERSTATE 90...BUT NONE OF THESE LOOK TO BECOME SEVERE.

ANOTHER DISTURBANCE LOOKS TO MOVE TOWARD THE UPPER MIDWEST BY NEXT
MONDAY...BRINGING A SMALL CHANCE FOR THUNDERSTORMS. IT REMAINS TOO
EARLY TO DISCERN IF ANY OF THOSE WOULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THIS AFTERNOON
AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

The radar

The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clayton

When
September 18, 6:02 PM CST
Where
Clayton County, Edgewood
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.670, -91.430

Thunderstorm Wind, Fayette

When
September 18, 6:03 PM CST
Where
Fayette County, Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.750, -91.670

Thunderstorm Wind, Clayton

When
September 18, 6:10 PM CST
Where
Clayton County, 1 mi N of Edgewood
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.684, -91.430

A 50 x 80 foot pole barn was blown down and destroyed by a severe thunderstorm wind gust.

Thunderstorm Wind, Clayton

When
September 18, 6:15 PM CST
Where
Clayton County, 2 mi N of Littleport
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.779, -91.370

Two barns were blown down and destroyed by a severe thunderstorm wind gust on Grandview Road midway between Elkader and Garber.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55391, 55392, 55380, 55381.